Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Dermatol. 2002 Nov-Dec;12(6):577-80.

Decorative cosmetics improve the quality of life in patients with disfiguring skin diseases.

Author information

  • 1Department of Dermatology, Johann Wolfgang Goethe-University, Theodor-Stern-Kai 7, D-60590, Frankfurt/Main, Germany. Boehncke@em.uni-frankfurt.de

Abstract

Dermatoses may have a significant impact on a patient's quality of life, namely the relationship to others, self-image and self-esteem. We therefore asked whether the application of decorative cosmetics might increase their quality of life. Twenty female patients (16-69 y) with skin diseases affecting the patients' face (acne, n = 8; rosacea, n = 9; chronic discoid lupus erythematodes, n = 2; vitiligo, n = 1) were investigated. The patients were instructed by a cosmetician how to use decorative cosmetics (Unifiance , La Roche-Posay, France) and applied it daily for 2 weeks. The dermatology quality of life questionnaire (DLQI) was performed before the first application and 2 weeks afterwards. The clinical course was documented by standardised photography. Unifiance was well tolerated and no side effects occurred. It completely masked the unwanted coloration and application resulted in a significant amelioration of the appearance. The mean DLQI score dropped significantly from 9.2 to 5.5 (p = 0.0009). Improvement of quality of life reached statistical significance among patients with acne (2.8 versus 7.8, p = 0.0078) and among individuals with a less severe initial impairment of quality of life (2.4 versus 4.2, p = 0.007). Thus, the use of decorative cosmetics in disfiguring skin diseases is an effective, well-tolerated measure increasing the patients' quality of life. We therefore suggest that decorative cosmetics can complement the treatment of disfiguring skin diseases.

PMID:
12459532
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Libbey Eurotext
    Loading ...
    Write to the Help Desk